Wisconsin, 2018

Winter Weather in Wisconsin, February 22 to 23, 2018

February 22 to 23, 2018 · NWS MKX · 5 events in 5 counties and zones

A broad area of low pressure moved northeast across WI. A surge of relatively mild and moist air aloft moved over cold air temperatures at the ground causing light freezing rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A broad area of low pressure moved northeast across WI. A surge of relatively mild and moist air aloft moved over cold air temperatures at the ground causing light freezing rain. Widespread icing resulted mainly north of Madison. Vehicle slide-offs and accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 22, 5:41 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 22, 5:41 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
541 PM CST Thu Feb 22 2018

.UPDATE...

Very messy, low confidence winter weather situation across the
area right now. Current batch of precipitation pushing through the
area is on the nose of the warm advection, and as it moves
through, many sites are falling to around freezing due to
evaporative cooling. Initially, precipitation was struggling to
make it through the dry air, but as it does make it to the
surface, it seems to generally be falling as a true wintry mix of
snow, sleet and rain/freezing rain.

This mixed precipitation will continue for a few more hours,
before fog and drizzle, mixed with occasional rain/freezing rain,
moves in. Temperatures will start to go up later tonight as low
level warm air advection kicks in, but exact timing of that is
tricky. It's certainly possible that the worst period of road
conditions is this evening through the first half of the
overnight, with an improvement towards daybreak as temperatures
get into the mid to upper 30s.

Given the ongoing mixed precip and falling temperatures, went
ahead and moved up the start time to the Winter Weather Advisory
to the current time. Also added Green, Waukesha, and Ozaukee
Counties, where temperatures have wet bulbed to freezing.

Impacts with this event will likely be extremely variable.
Drivers should be alert for very rapid changes in road conditions
over short distances.

&&

.AVIATION(00Z TAFS)...

Messy next 24 hours or so for the terminals, with a variety of
precipitation along with deteriorating flight conditions.

Starting out this evening, wintry mix is moving through the MSN
area, and will get very close to KUES. This should eventually
give way to IFR and then LIFR ceilings and visibility later this
evening. Temperatures at MSN will be near the freezing mark, and
some periods of freezing rain and/or freezing fog aren't out of
the question. Elsewhere, temperatures should be above freezing by
midnight or so, with just rain and drizzle expected.

For all terminals, some guidance has been taking visibility to
less than 1/2 mile; this will need to be watched. Upstream
observations have generally been around 1SM, so stuck to that for
now.

Conditions should gradually improve tomorrow, eventually returning
to VFR by late in the day.

&&

.PREV DISCUSSION... (Issued 318 PM CST Thu Feb 22 2018)

SHORT TERM...

Tonight and Friday...Forecast Confidence is High...

As has been typical of late, a rather complex wintry precipitation
forecast. At this hour, mid level moisture continues to stream
over the area. The most we could muster so far is sporadic reports
of a few flakes/rain drops as snow aloft evaporates in the dry
lower levels. In spite of abundant cloud coverage and easterly
flow, temperatures have steadily warmed today, though dewpoints
are lagging a bit in this dry low level flow which will have an
impact on our forecast as we head into this evening.

Low level moisture will steadily increase over the next few hours
and lift will continue to increase in a warm advection regime.
Persistent isentropic upglide is expected from late this afternoon
and evening which should eventually produce light precipitation.
Initial precip type will likely be snow/sleet given sufficient
moisture in the ice growth region aloft and low level wet bulbing
effects. With time, though, the presence of cloud ice will become
questionable if not downright variable. By this evening, there is
enough variability in the presence of cloud ice that a light mix
of snow/sleet/rain is expected. Initial light precipitation will
primarily be along and west of a line from Monroe to Madison to
Fond Du Lac. Precipitation amounts this evening do not look
robust, but any areas of temperatures at/below 32 will pose a risk
for glazing and slick spots on roads.

Overnight, cloud ice aloft remains variable (at best) and a low
level warm nose will increase as surface low pressure passes just
to our northwest. As a result snow will become less likely and
rain/some pockets of sleet will become dominate. The best risk of
at/below freezing temperatures will be in the current advisory
area where a glazing to up to one tenth of an inch of ice
accumulation is forecast. Locations along and southeast of a line
from Monroe to Janesville to Waukesha to Port Washington look to
remain at or above freezing by the time precipitation moves in, so
at this point just rain is expected overnight (perhaps a few
sleet pellets/snow flakes at the onset as we moisten up).

The good news is that the freezing line will be on the move
northward overnight. So the most dicey period for glazing/light
mix accumulation will be this evening through about 3 AM, with the
freezing line nearly north of the area by daybreak. Given
nighttime timing and low level temperature variability, there is
no need to alter the going advisory. The main message will be
travel impacts that will be variable - some locations wet, others
slick - and prepare for a slower morning commute.

Lingering light rain exits to the east during the daylight hours
of Friday morning with at least partial clearing expected in the
afternoon. Highs will be above average in the 30s to around 40
degrees.

Friday night through Sunday...Forecast confidence medium.

Polar high pressure will shift from the nrn Great Plains to the
nrn Great Lakes for Fri nt-Sat AM. Afterward, cyclogenesis will
begin from the central and southern Great Plains to nrn MO by 00Z
Sun as a sharp upper trough ejects newd from the 4 corners region.
The low will then track newd and rapidly deepen to 982 mb near
the WI and Upper MI border by 12z Sun. Low to mid level warm,
moist advection and the approaching sharp upper trough will begin
the rain by late Sat afternoon or early evening. An occluded
front will then pass through the evening with at least slight
chances for tstorms. The fairly fast movement of this system only
results in forecasted rainfall amounts around 0.25 inches at this
time. The occluded low may then deepen to 979 mb as it moves from
Lake Superior into Ontario, Canada. The strong low and steepening
lapse rates via cold advection will allow wswly wind gusts to
approach Wind Advisory levels for Sun AM.

LONG TERM...Monday through Thursday...Forecast confidence medium.

A broad but low amplitude ridge will prevail over the ern USA for
early in the week. Persistent swly flow will occur for Mon-Tue.
High temps for those days will range from the middle 40s to the
lower 50s. Afterward, confidence lessens due to the uncertain
interaction of upper waves in the nrn and srn streams of a split
flow jet stream. Weak or fairly strong cyclogenesis may occur and
bring mixed pcpn to srn WI for Tue nt-Thu. Polar high pressure
will then return for Fri.

AVIATION(21Z TAFS)...
The going forecast is largely on track. The biggest change with
this update is to shrink the duration of light freezing rain and
sleet at MSN to just this evening. Slow warming is expected
during the overnight hours. Precipitation type at UES, MKE and ENW
still looks to be of the liquid variety with air temperatures
above freezing.

Current VFR conditions will gradually deteriorate to MVFR this
evening and then IFR/LIFR overnight. Visibility restrictions will
be most common with precipitation and generally in the MVFR range.
Winds will be easterly, shifting to southerly overnight and
westerly Friday morning as low pressure exits to the east.

Conditions will improve during the daylight hours of Friday
morning with partial clearing during the afternoon.

MARINE...
East-northeasterly winds will shift to southeasterly this evening
and continue to increase with time. 3 to 5 ft waves build to 4 to
7 feet tonight. A Small Craft Advisory remains in effect.

Winds will become westerly Friday as low pressure exits, but
become east-southeast again later Saturday and Sunday in advance
of our next low pressure passage. Still looking at the potential
for strong low pressure to move through the Great Lakes region
Sunday, with increasing winds and waves in response.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 AM CST Friday for WIZ046-047-051-
     052-056>060-062>065-067-068.

LM...Small Craft Advisory until 8 AM CST Friday for LMZ645-646.

     Small Craft Advisory until 8 AM CST Friday for LMZ643-644.

&&

Update...Boxell
Tonight/Friday and Aviation/Marine...Boxell
Friday Night through Thursday...99
Hazardous weather outlook, Feb 22, 7:12 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
712 PM CST Thu Feb 22 2018

WIZ046-047-051-052-056>060-062>072-240115-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
712 PM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A few rivers remain at moderate flood stage with several more in
minor flood due to the recent heavy rainfall, snow melt and
frozen ground. Several roads adjacent to these swollen rivers and
stream remain closed across southern Wisconsin.

A wintry mix of precipitation, along with fog and freezing fog,
will continue across the region this evening and persist into the
overnight hours. A dusting of snow and sleet along with a glaze
to one tenth of an inch of icing is expected. This will impact
road surfaces and sidewalks. Be prepared for road conditions
varying from wet to slick over short distances. A Winter Weather
Advisory remains in effect for much of the outlook area.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Wind Advisory may be needed late Saturday night into Sunday. The
current forecast is for westerly wind gusts of 25 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-240115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
712 PM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect through tonight.
Increasing onshore winds will cause waves to build to 4 to 7 feet
with some wind gusts to 25 knots.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The Small Craft Advisory will continue early Friday morning.

A period of strong winds is possible Saturday into Sunday as low
pressure moves through the region. There is a potential for Gale
force gusts late Saturday night into Sunday.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Columbia

When
February 22, 8:00 PM CST to February 23, 6:00 AM CST
Where
Columbia forecast zone
Reported by
Department of Highways
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

A widespread glaze of ice on roads and sidewalks from freezing rain.

Winter Weather, Sauk

When
February 22, 8:00 PM CST to February 23, 6:00 AM CST
Where
Sauk forecast zone
Reported by
Department of Highways
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

A widespread glaze of ice on roads and sidewalks from freezing rain.

Winter Weather, Fond du Lac

When
February 22, 8:00 PM CST to February 23, 6:00 AM CST
Where
Fond du Lac forecast zone
Reported by
Department of Highways
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

A glaze of ice on roads and sidewalks mainly in the western portion of the county.

Winter Weather, Green Lake

When
February 22, 8:00 PM CST to February 23, 8:00 AM CST
Where
Green Lake forecast zone
Reported by
Department of Highways
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

A widespread glaze of ice on roads and sidewalks from freezing rain.

Winter Weather, Marquette

When
February 22, 8:00 PM CST to February 23, 8:00 AM CST
Where
Marquette forecast zone
Reported by
Department of Highways
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

A widespread glaze of ice on roads and sidewalks from freezing rain.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731783, 731784, 731793, 731796, 731797.